Ohio, 2008Flash Flood and Hail in Ohio, June 12, 2008
June 12, 2008 · NWS ILN · 4 events in 1 county or zone
An axis of instability at the surface provided a focus for strong thunderstorms to affect the city of Columbus during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An axis of instability at the surface provided a focus for strong thunderstorms to affect the city of Columbus during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 4:55 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 12, 4:55 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT THU JUN 12 2008
.SYNOPSIS...
A COLD FRONT OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST INTO
THE LOWER OHIO VALLEY ON FRIDAY AND ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE
REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CONVECTION STARTING TO DECREASE IN COVERAGE. ADJUSTED POPS
ACCORDING TO RADAR IMAGE.
STILL EXPECT CONVECTION TO DIE LATER THIS EVENING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
MODELS HAVE SLOWED THE EWD PROGRESSION OF CDFNT THAT IS ACRS THE
UPR MS VLY. HOWEVER ATMOSPHERE DURING THE DAY BECOMES UNCAPPED AND
UNSTABLE. CAPES ARE FORECAST TO REACH AROUND 1500 J/KG IN THE
WEST. EXPECT ON SCT AFTN CONVECTION DUE TO LACK OF ORGANIZED
LIFT...SO LOWERED POPS TO CHC.
BEST CHANCE FOR TSTM WILL BE FRIDAY NIGHT INTO EARLY SATURDAY AS
THE FNT MOVES ACRS THE FA. MODEST DEEP LAYER SHEAR AND GOOD
INSTBY MAY FAVOR STRONG STORMS OVERNIGHT...ESPECIALLY ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA. PRECIP AND CLOUDS GRADUALLY
CLEAR FROM THE NORTHWEST ON SATURDAY IN THE WAKE OF THE FRONT.
HIGH PRESSURE BUILDS INTO THE FA SAT AFTN.
SINCE POPS WERE LOWERED FRI...LEANED TOWARDS THE WARMER MAV FRO
HIGH TEMPS. WITH TSTM MOVG THRU THE FA FRI NGT...WENT TOWARDS THE
WARMER END OF GUIDANCE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ON SUNDAY WILL BE OVERCOME WITH A COLD FRONT THAT
WORKS THROUGH OVERNIGHT AND MORESO ON MONDAY. MODELS ARE SHOWING THE
BEST FORCING TO OCCUR WITH THE COMBINATION OF THE SFC AND UPPER LOW
MORE TOWARDS MI AND THE SERN GTLKS...LEAVING PASSING SHOWERS OVER
THE CWA AND LOWER OHVLY. THIS COULD TURN THE OTHER DIRECTION AND
GIVE THE CWA SOME STRONG STORMS...BUT MODELS ARE CONSISTENT WITH
KEEPING THE WORST TO THE NORTH FOR THIS PERIOD. CURRENT FCST HANDLES
THIS WELL BUT I CAN IMPROVE BY CUTTING OUT POPS MON NIGHT IN THE
PROGRESSIVE FLOW.
MODELS ARE IN FAIR AGREEMENT WITH CLOSED UPPER LOWS ALONG THE NW AND
NE COASTS AND RIDGING OVER THE HEARTLAND. THIS RESULTS IN NW FLOW
ALOFT IN THE OHVLY AND SFC FEATURES LEAN HEAVILY TOWARDS A BUILDING
AND STRENGTHENING HIGH WITH NRLY FLOW FOR THE LAST SEVERAL PERIODS
OF THE FORECAST. THIS RESULTS IN MORE CLEAR SKIES WITH SOME HIGHER
CLOUDS SPILLING THROUGH ON OCCASION...TEMPERING HIGH TEMPERATURES
AND ALLOWING FOR BETTER CHANCES OF RADIATIONAL COOLING.
TEMPERATURES FOR DAY 4 MON SHOULD BE RIGHT AROUND NORMAL WITH LOWS
AROUND 60 OR IN THE LOW 60S AND HIGHS IN THE LOW TO MID 80S. THIS IS
THE TRANSITION PERIOD WITH A COLD FROPA LEADING TO THE NEXT
DOMINATING WX PATTERN OF HIGH PRESSURE. A SLIGHT LOWERING OF MINS ON
DAY 5 TUES. THIS LEADS TO DAYS 5 THROUGH 7 EXHIBITING COOLER AND
DRIER CONDITIONS WITH MAXES IN THE MID 70S AND OVERNIGHT LOWS
DROPPING INTO THE MID 50S. GENERALLY COOL...DRY...AND OVERALL
PLEASANT WX UNDER HIGH PRESSURE.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
APPALACHIANS WILL MOVE OFF THE MID ATLANTIC COAST BY 00Z SATURDAY.
AT THE SAME TIME...A DEEP UPPER LEVEL TROF WILL MOVE FROM THE
NORTHERN/CENTRAL PLAINS TO THE MID/UPPER MISSISSIPPI RIVER VALLEY.
A COLD FRONT WILL ACCOMPANY THIS UPPER LEVEL TROF...REMAINING WELL
WEST OF THE TAF SITES THROUGH 18Z FRIDAY.
MOISTURE FUNNELING NORTH/NORTHEAST AROUND AFOREMENTIONED UPPER
HIGH AND UPPER LOW MAY RESULT IN AN ISOLATED LATE AFTN/EARLY
EVENING SHOWER OR THUNDERSTORM ACROSS THE REGION. HAVE PLACED A CB
CLOUD DESCRIPTORS AT KCVG...KLUK...KILN AND KDAY TO INDICATE THE
POSSIBLE ISOLATED ACTIVITY. ONCE THE SUN SETS...AIRMASS WILL
STABILIZE ONCE AGAIN...LEAVING SOME SCATTERED TO LOCALLY BROKEN
MID CLOUDS.
ON FRIDAY...DEEPER MOISTURE ENTRENCHED ACROSS THE REGION...ALONG
WITH DAYTIME HEATING...WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY AFTER 16Z. SINCE THE CHANCE FOR SHOWERS OR
THUNDERSTORMS IS OWARD THE END OF THE CURRENT TAF PERIOD...HAVE
OPTED TO LEAVE OUT FOR NOW. NEXT TAF FORECAST WILL LIKELY HAVE TO
INCLUDE A VCTS OR TEMPO GROUP FOR THUNDERSTORMS DURING FRIDAY
AFTERNOON.
VFR CONDITIONS ARE EXPECTED...EXCEPT OUTSIDE THUNDERSTORMS WHERE
LOCAL MVFR CONDITIONS MAY OCCUR. KLUK MAY EXPERIENCE A BRIEF PERIOD
OF RIVER VALLEY FOG BETWEEN 08Z AND 11Z.
OUTLOOK...SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY NIGHT INTO
SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...HICKMAN
Hazardous weather outlook, Jun 12, 3:35 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
435 AM EDT THU JUN 12 2008
INZ050-058-059-066-073>075-080-KYZ089>095-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-130900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-
MONTGOMERY-GREENE-BUTLER-WARREN-HAMILTON-
435 AM EDT THU JUN 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL DEVELOP FRIDAY EVENING INTO EARLY
SATURDAY MORNING AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF
THESE STORMS MAY BE STRONG OR SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ096>100-OHZ045-046-054>056-063>065-072>074-078>082-088-130900-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
435 AM EDT THU JUN 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 1:44 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
244 PM EDT THU JUN 12 2008
INZ066-073-074-121915-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
244 PM EDT THU JUN 12 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...
NORTHWESTERN DEARBORN AND SOUTHERN FRANKLIN COUNTIES THROUGH 315 PM
EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MILAN...MOVING NORTH AT 12 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WEISBURG...SUNMAN...PENNTOWN...PEPPERTOWN...NEW ALSACE...
LAWRENCEVILLE...ST. LEON...OLDENBURG...CEDAR GROVE AND BATESVILLE.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 12, 4:31 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT THU JUN 12 2008
OHZ054-055-122230-
MADISON OH-FRANKLIN OH-
531 PM EDT THU JUN 12 2008
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND NORTHERN MADISON
COUNTIES THROUGH 630 PM EDT...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL LOCATED ALONG A LINE
FROM NEAR WEST JEFFERSON NORTHEAST TO NEAR HILLIARD AND DUBLIN...
MOVING NORTHEAST AT 24 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE NORTHERN AND WESTERN PORTIONS OF THE COLUMBUS METRO AREA WILL BE
AFFECTED BY THESE STORMS INCLUDING...VALLEYVIEW...HILLIARD...MARBLE
CLIFF...GRANDVIEW HEIGHTS...UPPER ARLINGTON...COLUMBUS...DUBLIN...
BEXLEY...RIVERLEA...WHITEHALL...WORTHINGTON AND MINERVA PARK.
DOWNTOWN COLUMBUS MAY BE IMPACTED BY 6 PM.
MOTORISTS ALONG INTERSTATE 270 BETWEEN MILE MARKERS 5 AND 27...
INTERSTATE 70 BETWEEN MILE MARKERS 75 AND 100 AND INTERSTATE 71
BETWEEN MILE MARKERS 108 AND 121 WILL BE AFFECTED.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RYAN
Special weather statement, Jun 12, 5:03 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EDT THU JUN 12 2008
OHZ046-056-122245-
LICKING OH-DELAWARE OH-
603 PM EDT THU JUN 12 2008
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DELAWARE AND
NORTHWESTERN LICKING COUNTIES THROUGH 645 PM EDT...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HARTFORD...MOVING EAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
JOHNSTOWN...SUNBURY AND HARTFORD.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
RYAN
Event by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Franklin
- When
- June 12, 5:23 PM EST to 5:28 PM EST
- Where
- Franklin County, 1.62 mi N of South Columbus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.943, -82.999
Large tree limbs were downed. Dumpsters were being blown down the street.
Thunderstorm Wind, Franklin
- When
- June 12, 5:40 PM EST to 5:45 PM EST
- Where
- Franklin County, 1.93 mi NNE of South Columbus to 1.63 mi E of Grandview Hgts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.947, -82.990
Trees were uprooted just north of downtown in the Short North area. Large trees were also downed in German Village.
Hail, Franklin
- When
- June 12, 5:59 PM EST to 6:04 PM EST
- Where
- Franklin County, 2.23 mi ENE of Grandview Hgts
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.990, -82.990
Flash Flood, Franklin
- When
- June 12, 6:00 PM EST to 7:30 PM EST
- Where
- Franklin County, 0.45 mi NNW of Grandview Hgts to 2.23 mi S of Grandview Hgts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.986, -83.034
Automobiles were floating on Broad Street just west of downtown. State Route 315 was under several feet of water and closed just north of the Broad Street interchange. Flooding was also occurring in German Village.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Wisconsin, June 12 to 13, 20081 death · $104 million · EF1 · 46 events
- Flash Flooding and Hail in Wisconsin, June 12, 2008$49 million · 1 in hail · 11 events
- Tornadoes and Hail in Minnesota, June 12, 2008$3.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20082 injured · $262,000 · EF1 · 45 events
- Flash Flooding and Hail in Michigan, June 12 to 13, 2008$7.3 million · 1 in hail · 9 events
- Flash Flooding and Flood in Wisconsin, June 12 to 13, 2008$7.2 million · 3 events
- Tornado and Flash Flooding in Iowa, June 12 to 13, 2008$545,000 · EF0 · 50 events
- Tornado and Hail in Illinois, June 12 to 13, 20081 injured · $262,000 · EF1 · 23 events
- Tornado and Flash Flooding in Michigan, June 12 to 17, 2008$2.1 million · EF0 · 11 events
- Tornado and Flash Flooding in Illinois, June 12 to 13, 2008$555,000 · EF0 · 25 events
- Flood in Minnesota, June 12 to 13, 2008$1.4 million · 1 event
- Flash Flooding in Iowa, June 12 to 13, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101128, 101123, 101126, 101125.